Lightning, Pima
- When
- August 20, 12:45 PM MST
- Where
- Pima County, 4.92 mi ESE of Nawt Vaya
- Injuries
- 1 direct, 0 indirect
- Reported by
- 911 Call Center
- Coordinates
- 32.000, -111.424
A man was struck and injured by lightning near Three Points.
Northwesterly flow aloft prevailed over Arizona and weakening high pressure was located off the coast of northern Baja California. Scattered thunderstorms began during the late morning hours and lasted through the early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
Northwesterly flow aloft prevailed over Arizona and weakening high pressure was located off the coast of northern Baja California. Scattered thunderstorms began during the late morning hours and lasted through the early evening. Damaging winds occurred in Marana and flash flooding occurred in Nogales.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 20, 9:43 AM MST, 3 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 943 AM MST THU AUG 20 2015 .SYNOPSIS...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS MAINLY FROM TUCSON EAST AND SOUTH THROUGH TONIGHT. INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS WILL THEN BEGIN FRIDAY WITH THE BEST CHANCE OF WIDESPREAD RAINFALL EARLY NEXT WEEK. THE INCREASED MOISTURE WILL ALSO KEEP DAYTIME TEMPERATURES CLOSE TO SEASONAL AVERAGES FRIDAY INTO EARLY NEXT WEEK. && .DISCUSSION...SATELLITE IMAGERY WAS SHOWING SOME CLOUDS ALREADY STARTING TO BUILD UP ACROSS FAR SOUTHEAST ARIZONA AND IN THE WHITE MOUNTAINS THIS MORNING. MOISTURE WILL CONTINUE TO INCREASE TODAY AND MORE SO THIS WEEKEND. THAT SAID...CHANCES OF RAIN WILL BE GOING UP GRADUALLY STARTING TODAY. CURRENT FORECAST APPEARED TO HANDLE THE TRENDS WELL...SO NO UPDATES NECESSARY THIS MORNING. PLEASE REFER TO THE ADDITIONAL SECTIONS FOR MORE DETAILS. && .AVIATION...VALID THRU 21/12Z. FEW-SCT CLOUDS ABV 12K FT. AFT 20/21Z SCT TO LOCALLY BKN 8-10K FT AND SCT-BKN LYRS AOA 12K FT. CHANCE FOR -SHRA/-TSRA FROM KTUS SOUTH AND EAST...WITH AN EMPHASIS ON THE SOUTHERN TERMINALS KOLS AND KDUG. BRIEF MVFR CONDITIONS AND GUSTY WINDS MAY BE POSSIBLE NEAR STRONGER TSRA. OTHERWISE...WINDS WILL GENERALLY BE LIGHT AND TERRAIN DRIVEN UNDER 10 KTS EXCEPT WLY 6-13KTS 20/21Z THRU 21/03Z. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...MOISTURE WILL START TO INCREASE TODAY WITH ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE...MAINLY SOUTHERN AREAS. THEN THE MOISTURE AND THUNDERSTORMS CHANCES WILL INCREASE AND SPREAD THROUGHOUT SOUTHEAST ARIZONA THROUGH THE WEEKEND INTO EARLY NEXT WEEK. WINDS WILL BE TYPICAL FOR MID AUGUST AND GENERALLY LESS THAN 15 MPH THEN THE WIND WILL BECOME EASTERLY MONDAY AND TUESDAY...BUT AGAIN GENERALLY REMAINING 15 MPH OR LESS. && .PREV DISCUSSION...BASED ON VARIOUS NWP SOLUTIONS...THERE WERE NO SIGNIFICANT ADJUSTMENTS TO THE INHERITED GRIDDED DATA POP/WEATHER/TEMP FIELDS FOR THIS FORECAST ISSUANCE. HIGH PRESSURE ALOFT CENTERED NEAR THE NRN BAJA CALIFORNIA COAST WILL WEAKEN INTO THIS WEEKEND. THE DRY NWLY FLOW GENERALLY IN THE 700-300MB LAYER WILL TRANSITION TO LIGHT WLY FLOW FRI AND CONTINUE SAT. FOR TODAY AND TONIGHT...SEVERAL HRRR SOLUTIONS SUGGEST AN EARLY START TO SHOWER/TSTM ACTIVITY...PERHAPS BY 18Z-19Z SOUTH-TO- SOUTHEAST OF TUCSON AND ESPECIALLY FAVORING SANTA CRUZ/SWRN COCHISE COUNTIES BY MID-AFTERNOON. MEANWHILE...THERE SHOULD BE ENOUGH MOISTURE TO JUSTIFY ISOLATED SHOWERS/TSTMS THIS AFTERNOON INTO TONIGHT FROM TUCSON EAST TO THE NEW MEXICO BORDER. PRECIP-FREE CONDITIONS WILL CONTINUE ACROSS WRN PIMA COUNTY. 20/00Z GFS/ECMWF/CMC SUGGEST THAT PRECIP COVERAGE SHOULD INCREASE STARTING FRI FOLLOWED BY SCATTERED TO PERHAPS NUMEROUS SHOWERS/ TSTMS...ESPECIALLY SUN INTO MON NIGHT OR SO. THIS SCENARIO SEEMS REASONABLE GIVEN THAT THE MID AND UPPER FLOW IS PROGGED TO BECOME ELY/SELY STARTING SUN AND CONTINUING EARLY NEXT WEEK. HAVE NOTED SOME DISCREPANCIES BETWEEN THE GFS/ECMWF SOLUTIONS FOR EARLY NEXT WEEK. IN GENERAL...THE 20/00Z GFS TRENDED SOMEWHAT DRIER VERSUS PREVIOUS GFS SOLUTIONS FOR QPF/S SUN-MON...AND THE 20/00Z ECMWF WAS MARKEDLY MORE ROBUST WITH QPF/S FOR MON-TUE VERSUS THE 20/00Z GFS. BASED ON THESE DIFFERENCES...OPTED TO MAKE ONLY VERY MINOR MODIFICATIONS TO THE GRIDDED DATA POPS SUN-TUE. AT THIS TIME... APPEARS THAT THE BEST COVERAGE OF SHOWERS/TSTMS SHOULD OCCUR ROUGHLY SUN AFTERNOON INTO MON NIGHT...OR PERHAPS EARLY TUE. THEREAFTER... THE GFS TRANSITIONED THE UPPER HIGH CENTER FROM NEAR THE FOUR CORNERS REGION INTO SERN NEW MEXICO/WEST TEXAS NEXT WED. SWLY FLOW ALOFT ASSOCIATED WITH THIS SCENARIO WOULD CONFINE SHOWERS/TSTMS MAINLY TO ERN SECTIONS BY NEXT WED. HOWEVER...THE ECMWF MAINTAINED THE UPPER HIGH TO BE CENTERED NEAR THE FOUR CORNERS. SLY/SELY FLOW ALOFT ASSOCIATED WITH THIS SCENARIO WOULD KEEP PRECIP CHANCES HIGHER FURTHER WWD VERSUS THE GFS SOLUTION. THE UPSHOT...ISOLATED TO SCATTERED SHOWERS/TSTMS AREA-WIDE NEXT WED...WITH HIGHER POPS ACROSS GREENLEE/GRAHAM/COCHISE COUNTIES. HIGH TEMPS TODAY WILL BE QUITE SIMILAR TO TEMPS ACHIEVED WED... AND WILL CONTINUE TO AVERAGE ABOUT 2-5 DEGS F ABOVE NORMAL. SOME MINOR COOLING WILL THEN OCCUR FRI FOLLOWED BY NEAR NORMAL DAYTIME TEMPS FOR MUCH OF THE AREA SAT-TUE. HIGH TEMPS SHOULD TREND UPWARD AND GENERALLY A FEW DEGS ABOVE NORMAL NEXT WED. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1243 PM MST THU AUG 20 2015 AZZ502>504-515-202015- UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ- TOHONO O'ODHAM NATION INCLUDING SELLS AZ- BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ- 1243 PM MST THU AUG 20 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 115 PM MST... AT 1242 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF THREE POINTS...MOVING NORTHEAST AT 10 MPH. REDUCED VISIBILITIES DUE TO BLOWING DUST AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... THREE POINTS. LAT...LON 3186 11147 3198 11159 3220 11135 3200 11121 TIME...MOT...LOC 1942Z 215DEG 7KT 3200 11140
The Tucson radar (KEMX), 76 km away, was scanning. The volume nearest the first event began at 19:43 UTC.
2 lightning, 2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
A man was struck and injured by lightning near Three Points.
Thunderstorm winds downed 20 power poles down along Marana Trico Road and Luckett Road. A chicken coop in Marana sustained some damage as well.
Thunderstorms over Nogales produced 1 to 2 inches of rain, which resulted in heavy flows in Nogales wash. The Doe Street Bridge was closed for a time after flood waters breached the wash banks and over-topped the roadway.
A lightning strike ignited a fire at a residence on N Oracle Rd. in Catalina.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599900, 599897, 599903, 599904, 599902, 599898.